Alert archive / Wisconsin / Special Marine Warnings in 2021
Special Marine Warning 4, NWS Green Bay, WI
NWS Green Bay, WI issued this special marine warning at May 31, 2021, 5:29 PM CDT. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2021, 5:29 PM CDT (22:29 UTC)
- Expired
- May 31, 2021, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 40.0 mph
The radar
The Green Bay radar (KGRB), 79 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:25 PM CDT | TSTM WND GST 47 | Sturgeon Bay, WI | GUST TO 47 MPH AT SUE AWOS - THUNDERSTORM GUST FRONT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WHUS53 KGRB 312229
SMWGRB
LMZ521-522-312330-
/O.NEW.KGRB.MA.W.0004.210531T2229Z-210531T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Green Bay WI
529 PM CDT Mon May 31 2021
The National Weather Service in Green Bay has issued a
* Special Marine Warning for...
Central and Southern Bay of Green Bay...
* Until 630 PM CDT.
* At 529 PM CDT, strong thunderstorms were located along a line
extending from 16 nm northwest of Chambers Island to 10 nm
northwest of Oconto, moving southeast at 30 knots.
HAZARD...Wind gusts to 40 knots and small hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Eagle Bluff Light, Sherwood Point Light, Chambers Island, Peshtigo
Reef Light, Egg Harbor, Sturgeon Bay, Sister Bay and Marinette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor immediately until these storms pass.
Wind gusts to 40 knots, small hail, high waves, dangerous lightning,
and heavy rain are possible with these storms.
&&
LAT...LON 4530 8700 4529 8707 4515 8718 4517 8724
4505 8728 4504 8732 4491 8741 4482 8737
4488 8743 4489 8742 4484 8761 4468 8773
4476 8794 4487 8783 4495 8781 4498 8763
4509 8759 4515 8760 4541 8735
TIME...MOT...LOC 2229Z 302DEG 30KT 4542 8758 4505 8797
HAIL...<.75IN
WIND...40KTS
$$
Kieckbusch1 follow-up statement
626
FZUS73 KGRB 312308
MWSGRB
Marine Weather Statement
National Weather Service Green Bay WI
608 PM CDT Mon May 31 2021
LMZ521-522-312330-
/O.CON.KGRB.MA.W.0004.000000T0000Z-210531T2330Z/
608 PM CDT Mon May 31 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 630 PM CDT...
For the following areas...
Central and Southern Bay of Green Bay...
At 608 PM CDT, strong thunderstorms were located along a line
extending from near Chambers Island to 7 nm southeast of Oconto,
moving southeast at 30 knots.
HAZARD...Wind gusts to 40 knots and small hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Peshtigo Reef Light, Egg Harbor, Sherwood Point Light and Sturgeon
Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor immediately until these storms pass.
Wind gusts to 40 knots, small hail, high waves, dangerous lightning,
and heavy rain are possible with these storms.
&&
LAT...LON 4468 8773 4481 8780 4498 8765 4498 8763
4501 8762 4521 8744 4514 8725 4505 8728
4504 8732 4491 8741 4482 8737 4488 8743
4489 8742 4484 8761
TIME...MOT...LOC 2308Z 327DEG 29KT 4520 8732 4483 8771
HAIL...<.75IN
WIND...40KTS
$$
KieckbuschWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special marine warning went out at May 31, 2:55 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 31, 2:55 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 255 PM CDT Mon May 31 2021 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Tuesday Issued at 255 PM CDT Mon May 31 2021 For this afternoon/evening, isolated to scattered showers and storms will continue across northern WI, then spread south/east through the area during the late afternoon and early evening. Activity having a hard time getting organized due to weak bulk shear (weakening from west to east as the shortwave over Lake Superior tracks east) and weak/weakening convergence away from any lake breeze boundary. Starting to see some agitated cumulus along the boundary, but not robust yet. MUCAPEs have climbed to between 700-1200 J/kg over parts of central and north central WI, with much lower values in the Fox Valley and lake shore due to the lower dewpoints. Steep low level lapse rates were noted with modest mid-level lapse rates of around 6.5-7 C/km. The low wet bulb heights of 6000-7000 feet will continue to favor hail producing storms, with the strongest possibly producing some severe hail. Some gusty winds will be possible too, but diminishing wind fields will limit the damaging wind potential. Locally heavy rainfall is expected where the storms train over the same location. The activity will encounter less instability and less moisture as it heads east, especially near/after sunset, so much of the activity looks to wane by 03-04z. For late evening/overnight, skies will at least partially clear out as the trough and front exit the area. Light winds, recent rainfall and mostly clear skies will lead to some fog development, especially where the heavier rain falls. Lows look to fall into the middle 40s to lower 50s for most spots. For Tuesday, look for any fog to burn off in the early morning hours, with partly to mostly sunny skies expected to start the day. A few more clouds will develop through the day. Weak high pressure looks to keep things dry, along with limited moisture, but can't rule out a stray shower along the remnant outflow boundary and/or lake breeze. A couple models showing some fog on Lake Michigan during the day, but not sure if dewpoints will be high enough to generate fog over the water. Will wait to see how dewpoints respond after the rainfall and the system passes before adding any lake fog. Temps will be very spring-like and will return to a little above normal readings, with most spots seeing highs in the 70s, except cooler near the shores of Lake Michigan. .LONG TERM...Tuesday Night Through Monday Issued at 255 PM CDT Mon May 31 2021 A weak upper trough will cross the region Wednesday into Thursday, but most of the energy will pass south of GRB CWA. Despite the lack of significant forcing, there may be enough afternoon instability to support isolated/scattered showers and thunderstorms. An upper level ridge will build over the western Great Lakes region late in the week, and this will help to suppress convective development. The ridge is expected to shift east by Sunday and Monday, resulting in the development of deep southerly flow, increasing moisture (PWATs exceeding 1.5 inches), and a renewed chance of thunderstorms. Temperatures are expected to gradually rise through the week, reaching well into the 80s by the weekend. && .AVIATION...for 18Z TAF Issuance Issued at 1243 PM CDT Mon May 31 2021 Look for isolated to scattered shower and storms to push across the area this afternoon and early evening as an upper level trough and weak cold front swing across the region, ending northwest to southeast by around 03z. The strongest storms could produce hail and surface wind gusts over 40 knots. Outside of the convection, VFR conditions are expected into the evening. Skies will at least partially clear out behind the trough/front, with some ground fog expected to develop in the late evening and overnight hours. Decided to go with some prevailing groups for IFR/MVFR VSBYs, but some LIFR/VLIFR maybe be needed in the 08-12z timeframe. The fog will burn off early Tuesday morning. Then, good flying weather are expected the rest of Tuesday with only some late morning and afternoon cumulus clouds. A stray shower cannot be ruled out over central or eastern WI in the afternoon along a lake breeze and remnant outflow boundary but VFR conditions are expected to prevail. Winds will be southwest today, with a few gusts of 10-20 kts, then winds become light and variable tonight into Tuesday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Bersch LONG TERM......Kieckbusch AVIATION.......Bersch
Hazardous weather outlook, May 31, 2:41 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 241 PM CDT Mon May 31 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 241 PM CDT Mon May 31 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Isolated to scattered thunderstorms are expected through early evening, especially across central and northern Wisconsin. There is a marginal risk of severe storms with large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a small chance of thunderstorms Wednesday into Thursday, and again Sunday into Monday. It is too early to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. LMZ521-522-541>543-011945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 241 PM CDT Mon May 31 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms may pose a hazard to mariners through this evening, especially north of Sturgeon Bay. A few of the stronger storms could contain hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a small chance of thunderstorms Wednesday into Thursday, and again next Monday. Any storms that develop will pose a hazard to mariners. Bersch/Kieckbusch
In the hours before
Local storm report, May 31, 4:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
450 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL MERRILL 45.18N 89.68W
05/31/2021 M0.88 INCH LINCOLN WI PUBLIC
PHOTOS SENT VIA SOCIAL MEDIA
&&
TIMMULocal storm report, May 31, 4:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
457 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL ANTIGO 45.15N 89.15W
05/31/2021 M0.25 INCH LANGLADE WI TRAINED SPOTTER
INTERMITTENT SMALL HAIL, OTHERWISE HEAVY RAINFALL
&&
TIMMULocal storm report, May 31, 5:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
501 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 3 NNE MIDDLE INLET 45.33N 87.98W
05/31/2021 U0.50 INCH MARINETTE WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Special weather statement, May 31, 5:07 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
507 PM CDT Mon May 31 2021
WIZ013-019>021-030-031-073-312300-
Southern Marinette County WI-Shawano WI-Langlade WI-
Northern Oconto County WI-Marathon WI-Menominee WI-
Northern Marinette County WI-
507 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARATHON...SOUTHERN
MARINETTE...MENOMINEE...NORTHERN OCONTO...SOUTHERN LANGLADE AND
WESTERN SHAWANO COUNTIES UNTIL 600 PM CDT...
At 504 PM CDT, Doppler radar was tracking strong thunderstorms
extending from northeast Marathon and southern Langlade counties
eastward to central Marinette County. The storms were moving east at
25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Antigo, Menominee, Crivitz, Mountain, Wausaukee, Pound, White Lake,
Big Smokey Falls, Bear Paw Scout Camp and Gardner Dam Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4500 8849 4494 8956 4520 8931 4532 8892
4538 8855 4538 8843 4540 8843 4549 8780
4544 8786 4541 8785 4535 8789 4537 8787
4535 8775 4539 8770 4538 8767 4534 8765
4529 8769 4517 8774 4513 8768 4513 8757
TIME...MOT...LOC 2204Z 269DEG 23KT 4524 8880
KieckbuschSpecial weather statement, May 31, 5:22 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
522 PM CDT Mon May 31 2021
WIZ073-312300-
Southern Marinette County WI-
522 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARINETTE COUNTY UNTIL
600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pound, or 19 miles west of Menominee, moving southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marinette, Menominee, Crivitz, Pound, Peshtigo, Porterfield, Beaver,
Middle Inlet, Coleman and Harmony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4494 8759 4494 8766 4497 8776 4499 8776
4499 8785 4502 8795 4506 8812 4511 8812
4511 8817 4528 8806 4534 8768 4531 8767
4529 8769 4520 8774 4517 8774 4514 8768
4511 8766 4510 8761 4497 8758
TIME...MOT...LOC 2221Z 298DEG 27KT 4517 8803
KieckbuschLocal storm report, May 31, 5:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
529 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 1 NNW LAC DU FLAMBEAU 45.97N 89.89W
05/31/2021 U0.50 INCH VILAS WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:20 PM CDT | Special Weather Statement | GRB | Florence | 85 min |
| May 31, 1:38 PM CDT | Special Weather Statement | GRB | Vilas | 67 min |
| May 31, 2:11 PM CDT | Special Weather Statement | GRB | Oneida | 64 min |
| May 31, 3:03 PM CDT | Special Weather Statement | GRB | Forest | 57 min |
| May 31, 3:27 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Oneida | 48 min |
| May 31, 3:39 PM CDT | Special Weather Statement | GRB | Lincoln | 66 min |
| May 31, 3:57 PM CDT | Special Weather Statement | GRB | Vilas | 63 min |
| May 31, 4:12 PM CDT | Special Weather Statement | GRB | Forest, Langlade, Marinette | 63 min |
| May 31, 4:21 PM CDT | Special Weather Statement | GRB | Lincoln | 54 min |
| May 31, 5:00 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 45 min |
| May 31, 5:07 PM CDT | Special Weather Statement | GRB | Langlade, Marinette, Menominee | 53 min |
| May 31, 5:22 PM CDT | Special Weather Statement | GRB | Marinette | 38 min |
| May 31, 5:35 PM CDT | Special Weather Statement | GRB | Door | 55 min |
| May 31, 5:42 PM CDT | Special Weather Statement | GRB | Lincoln | 63 min |
| May 31, 5:58 PM CDT | Special Weather Statement | GRB | Kewaunee, Menominee, Oconto, Shawano | 62 min |
| May 31, 6:07 PM CDT | Special Weather Statement | GRB | Marathon | 38 min |
| May 31, 6:10 PM CDT | Special Weather Statement | GRB | Wood | 50 min |
| May 31, 6:19 PM CDT | Special Marine Warning | GRB | 41 min | |
| May 31, 6:32 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 43 min |
| May 31, 6:43 PM CDT | Special Marine Warning | GRB | 92 min |
Nearby
Special Marine Warnings in Wisconsin, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.